From Kent, United Kingdom:
My grandson was diagnosed in October 2005 with type 1. He is 14 months old now, and yes, we have been told how rare it is for such a little guy to get it. He is under a team at his local hospital, but unfortunately they have never had to deal with someone so young
The problem is that his blood sugars are too erratic. He is around 7.5 mmol/L [135 mg/dl] (down from 9 mmol/L [162 mg/dl] which was suggested at the start) in the morning and 4 mmol/L [72 mg/dl] in the evening. In between times, he sends us all to hell and back as his figures never seem to remain in the safe zone. I will cite an example. My daughter got him back to nursery, and they, bless them, agreed to monitor him. My daughter dropped him off at 7:30, gave him his insulin and once he started his breakfast, left for work. Later that morning, the nursery phoned her to say his blood sugar was 1.8 mmol/L [32 mg/dl]. With amazing calm and presence of mind, my daughter got them to feed him lucozade and a chocolate button, then lunch. In the evening, his blood sugar went up to 17 mmol/L [306 mg/dl].
My wife and I have him on Saturdays and we monitor his figures using our own meter. We, too, have seen his blood sugars go from 9 to 3 mmol/L [162 to 54 mg/dl] in a space of an hour. We are finding ourselves watching him constantly and the strain is unbelievable. The problem with a little one is this: is he looking tired because he is tired or is he slipping into a coma-like state? He is also now rebelling against having his digits pricked for testing as we are having to do it so often. It must hurt the poor little guy.
So, how do we know if he is tired or coma-like? What damage is being done to his mighty 2 feet, 6 and 3/4 inch frame? This is the most worrying aspect. Why do his blood sugars fluctuate between two extremes in such a short space of time? Is it normal? We know about the "honeymoon phase," but get no comfort from that. My daughter has to have him in bed with her as he has already slipped into a very low blood sugar shortly after his night injection and she can only tell by his shakes. She then gives him a bottle, then his blood sugars go right up. Will teething and illnesses affect his figures? How do you stop an active little guy from running around when his blood sugar is low? How do you get him to eat when he needs to, but won't? Is there something that can be given as an alternative?
My daughter has been told that my grandson's diet has is excellent and has been all his short life. My daughter HAS to work, but the strain of having a baby is bad enough without having one with such a dangerous condition. She does try and treat him as "normal" but, of course, as stated above, sleeping with him has to be done at the moment as she cannot stay up and watch for "signs" and that introduces a whole new set of problems of its own.
So, there you have it, yes it is all very new, balancing the blood sugars is proving almost impossible to do. The support team my daughter has is no more knowledgeable than her at present; all they seem to do is endorse what actions she herself decides. We are worried that my daughter will collapse with strain and worry. And again, the support team having never encountered such a little patient before and is at a loss as to what to advise. What is your opinion?
I understand your concern and worry. The glucose values that you relay (ranging from a low of 1.8 mmol/L [32 mg/dL] to 17 mmol/L [306 mg/dL]) and the quick drops from 9 to 3 mmol/L [162 to 54 mg/dL] can be frightening and certainly may be associated with changes in alertness. And, this drowsiness can be confusing in a pre-toddler.
But "coma", as you say, is NOT typically a manifestation of HYPOglycemia ("low glucose"). Without trying to split hairs on semantics, "coma" implies a level of consciousness that is not (easily) reversible. Hypoglycemia is typically easily reversible with oral glucose or injectable glucagon. Your grandson's Diabetes Team has probably advised that the family have fast-acting sugar, such as glucose gel or cake-frosting (lucozade in England) from a tube available to place onto the child's tongue or gums if there is a decreased level of consciousness characterized by lethargy, irritability, etc. Injectable glucagon, at very low doses, can be used here also, but, typically, glucagon is used as EMERGENCY treatment in the home for serious hypoglycemia manifested as unconsciousness or convulsions. As adjunct caregivers, you and the school should have similar fast-acting glucose preparations and glucagon readily available to you. The Certified Diabetes Educators (CDEs) with whom I work say to avoid "blue" coloring as blue lips on a person make emergency medical staff very, very jumpy!
Fortunately, probably nothing adverse is happening. In fact, a very recent article looked at cognitive outcome in young children with type 1 diabetes and their episodes of hypoglycemia and developmental cognitive outcome compared with controls. Having said that, a hypoglycemic seizure/convulsion can be extremely frightening and one does not approach hypoglycemia in a cavalier manner.
When you get to the basics, blood glucose is regulated primarily by insulin, food intake, and activity. Food intake also hinges on intestinal function to absorb the nutrients. Different foods affect digestion differently. For example, the intake of a sugary beverage will likely cause the glucose level to spike up quickly, whereas the starchy carbohydrates from a biscuit will take longer to digest. Fats inhibit absorption. So, treating hypoglycemia with a chocolate bar would not be my first choice, if other options were available.
At age 14 months, it does not take a whole lot of extra activity to potentially affect the glucose readings.
You did not relay the child's insulin dosage. Different insulins have different onset and peak action times. Matching the insulin dosage and type to his meal and activity plans should be a priority and a question to raise to the child's pediatric endocrinologist or endocrinology provider.
It is NOT normal for glucoses to fluctuate, but the boy has an abnormality: type 1 diabetes. It certainly is COMMON for small children (and older children and adults, too for that matter) to have wide glucose fluctuations if there is a mismatch of insulin-to-food-to-activity.
What you describe is NOT exactly the diabetes honeymoon. The honeymoon phenomenon reflects some degree of preserved, endogenous insulin production from the patient's own pancreas. This again emphasizes trying to properly match the supplemental insulin to the child's food intake and activities.
Illness can affect blood glucose readings. If one eats less or has a gastrointestinal illness, it might not be surprising to see lower glucose values as the (relative) lack of food intake upends the prior match of insulin to food. On the other hand, more serious illness or those with fever can cause the blood glucose to rise as those and other "stressful" conditions lead to the production of several stress hormones (such as adrenaline and cortisol) which raise the blood glucose. Moral: check glucose frequently during illness.
As for the lows that occur when your grandson is running around: If his lows are truly clinically significant, he wouldn't want to run around much. So, I wouldn't stop him; I might try to distract him with less invigorating activities.
With respect to getting him to eat when he has to, a flexible insulin plan is thus required. Again, we are not privy to the insulin dosages prescribed, but a plan based on the child's actual intake with dosing perhaps even given AFTER the meal, may be an avenue to pursue with the child's pediatric endocrinologist.
Your statement that your grandson's health care team has not cared for a child so young with type 1 diabetes really concerns me such that I am uncertain that the child is seen by a PEDIATRIC endocrinologist. I recognize that the healthcare system differs in the U.K. relative to the U.S., but there are excellent pediatric endocrinology and diabetes sub-specialists. If you are able, please contact such professionals. Contact your closest children's hospital or medical school for referrals.
Original posting 13 Dec 2005
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.